Arkansas, 2011

Hail in Arkansas, March 27, 2011

March 27, 2011 · NWS SHV · 1 event in 1 county or zone

A weak warm front began moving northward across southern Arkansas during the daytime hours of March 27th. A weak trough remained in place across the region and the trough provided enough lift for strong thunderstorms to develop across portions of southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak warm front began moving northward across southern Arkansas during the daytime hours of March 27th. A weak trough remained in place across the region and the trough provided enough lift for strong thunderstorms to develop across portions of southern Arkansas. These thunderstorms produced mainly non-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 1:42 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 27, 1:42 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CDT SUN MAR 27 2011

.DISCUSSION...
COOL AND TENTATIVELY WET PATTERN IN STORE FOR THE FIRST HALF OF
THIS WEEK. A SHORTWAVE ACROSS THE TEXAS PANHANDLE AT MIDDAY WILL
MOVE EAST THIS AFTERNOON AND EVENING....BRINGING A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE FOUR STATE REGION. GIVEN THE
STEEP MID LEVEL LAPSE RATES AND COOL TEMPERATURES...SOME HAIL WILL
BE POSSIBLE TONIGHT. FOR MONDAY...TEMPERATURES WILL BE A LITTLE
WARMER BUT STILL BELOW NORMAL...DUE TO CONTINUING CLOUD COVER.
SOME BREAKS POSSIBLE IN THE AFTERNOON...BUT NOT LONG ENOUGH TO
OFFSET CONTINUING COLD AIR ADVECTION. THEN BY MONDAY NIGHT...THE
NEXT STORM SYSTEM DIGS INTO THE SOUTHERN ROCKIES...EJECTING THE
FIRST OF A SERIES OF SHORT WAVES THAT WILL MOVE ACROSS THE REGION
UNTIL THE LONG WAVE TROUGH PASSES WEDNESDAY NIGHT. THIS LOOKS TO
THE BEST CHANCE FOR WIDESPREAD PRECIPITATION THE REGION HAS
EXPERIENCED IN SEVERAL WEEKS. DURING THE 48 HOUR PERIOD FOR
POSSIBLE RAIN...TUESDAY NIGHT LOOKS THE BEST AS THE NEXT COLD
FRONT CROSSES THE REGION. THE GFS THIS RUN HAS TRENDED TOWARD
PREVIOUS FASTER ECMWF SOLUTIONS...AND NOW IS IN AGREEMENT WITH
THIS SYSTEM PASSING TO THE EAST OF THE AREA BY THURSDAY. SO FOR
THURSDAY THROUGH NEXT SUNDAY...A DRY FORECAST WITH A WARMING
TREND EXPECTED.

&&

.AVIATION...
A FAIRLY STEADY DECK OF LOW MVFR CIGS OF STRATOCU ACROSS CWA...HAS
PERSISTED FOR SVRL HOURS...WITH NO MAJOR CHANGES IN SIGHT FOR
ANOTHER SVRL HOURS...AS NEAR STNRY COLD FRONT SITUATED NEAR THE
I-10 CORRIDOR. AN EAST TO WEST NARROW BAND OF CONVECTION ACROSS SE
AR...BECMG MORE DIFFUSE ALONG THIS LINE OVER SW AR AND SE OK. THUS
FAR...CONVECTION REMAINING JUST NORTH OF THE TXK AND ELD TERMINAL
LOCATIONS. OVERNIGHT...SOME CIGS MAY DETERIORATE TO IFR AT
TIMES...AND PATCHY FOG ALSO PSBL TONIGHT...ESPECIALLY NEAR PATCHY
AREAS OF LIGHT RAIN OR CONVECTION THAT DEVELOPS. RAIN WILL DIMINISH
BTWN 06-12Z MONDAY...BUT MOSTLY MVFR CIGS...AND NE WINDS...TO
CONTINUE./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  41  63  51  69  52 /  30  10  10  30  50
MLU  44  65  49  72  53 /  40   0  10  30  50
DEQ  38  61  48  59  46 /  20   0  20  50  50
TXK  40  60  48  62  45 /  30  10  20  40  50
ELD  40  63  45  66  47 /  30   0  10  40  50
TYR  42  63  52  70  46 /  20  10  20  30  50
GGG  42  62  50  70  49 /  30  10  10  30  50
LFK  48  67  56  75  55 /  20  10  10  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/07
Hazardous weather outlook, Mar 27, 10:26 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1126 AM CDT SUN MAR 27 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1126 AM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TODAY INTO THIS EVENING
ACROSS THE FOUR STATE REGION. A WEAK SHORT WAVE COMBINED WITH
UNSTABLE AIR ALOFT MAY RESULT IN THE DEVELOPMENT OF STRONG
THUNDERSTORMS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A MORE ACTIVE WEATHER PATTERN THIS WEEK WILL BRING A RETURN OF
THUNDERSTORMS MAINLY ON TUESDAY...AND LASTING INTO THURSDAY
NIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF BECOMING STRONG
TO SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE NEED FOR ACTIVATION OF STORM SPOTTER NETWORKS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS LOW TODAY AND
TONIGHT. HOWEVER...ANY ASSISTANCE WITH STORM REPORTS WILL BE
APPRECIATED.

In the hours before

Special weather statement, Mar 27, 5:25 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 PM CDT SUN MAR 27 2011

ARZ051-280000-
HOWARD-
625 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST EAST OF WICKES...OR 14 MILES
WEST OF UMPIRE...MOVING EAST NORTHEAST AT 55 MPH. THIS STORM MAY
AFFECT THE ATHENS COMMUNITY IN THE NEXT 15 MINUTES.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

15
Special weather statement, Mar 27, 5:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT SUN MAR 27 2011

ARZ051-059-060-280045-
HEMPSTEAD-HOWARD-LITTLE RIVER-
657 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...BLEVINS...HOPE...PERRYTOWN...RICHMOND...SARATOGA...
     TOLLETTE...WASHINGTON AND WILTON...

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTH OF THE RICHMOND
COMMUNITY...OR 6 MILES SOUTHWEST OF ASHDOWN...MOVING EAST NORTHEAST
AT 55 MPH.

HALF INCH TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Special weather statement, Mar 27, 6:24 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CDT SUN MAR 27 2011

ARZ050-051-280100-
HOWARD-SEVIER-
724 PM CDT SUN MAR 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...CORINTH...DE QUEEN...DIERKS AND LOCKESBURG...

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 4 MILES NORTH OF LOCKESBURG...OR 9
MILES EAST OF DE QUEEN...MOVING EAST NORTHEAST AT 55 MPH. ANOTHER
STRONG THUNDERSTORM WAS INDICATED JUST TO THE WEST ABOUT 2 MILES
EAST OF DEQUEEN...MOVING EAST NEAR 55 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. SHOULD THESE STORMS
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15

The radar

The Western Arkansas radar (KSRX), 137 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
March 27, 6:37 PM CST
Where
Howard County, 2.07 mi S of Dierks
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.090, -94.020

Pea to penny sized hail covered the ground just south of Dierks, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282460.